Severe hypoxaemia and intrapulmonary vascular dilatations associated with long-term luspatercept therapy

View at publisher
Authors: Marina Guecamburu, Pierre Schilfarth, Xavier Demant, Sophie Dimicoli-Salazar, Aurélien Lamor-Fauthoux, Marc Humbert, David Montani, Christophe Guignabert, Laurent Savale, Arnaud Maurac
Cited by: 1
References: 9

Abstract

Extract Luspatercept is a recombinant fusion protein that binds ligands of the activin receptor type IIB (ACTRIIB), a member of the TGF-β superfamily. This results in the inhibition of Smad2/3 signaling and enhances late-stage erythroid maturation. This biotherapy has been recently approved for the treatment of transfusion-dependent anemia in adult patients with lower-risk myelodysplastic syndromes (MDS) [1]. In the phase 3 randomized controlled trial COMMANDS, dyspnea was reported as an adverse event in 12% of patients receiving luspatercept compared to 7% in the epoetin alfa group including respectively 4% and 1% case of grade 3–4 severity [2]. While anemia may contribute to dyspnea, no mechanistic explanation was provided for the higher frequency of dyspnea on luspatercept. Here, we describe here a case of an MDS patient who developed severe hypoxemia secondary to an intrapulmonary shunt while receiving luspatercept, raising important questions about potential pulmonary effects associated with this agent. Of note, recent reports have described hypoxemia secondary to an intrapulmonary shunt in patients treated with sotatercept, an activin receptor type IIA (ACTRIIA) ligand trap approved for pulmonary arterial hypertension (PAH) [3, 4].

Fields of Study & Subjects

TGF-β signaling in diseases Myeloproliferative Neoplasms: Diagnosis and Treatment Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis

Publication details

Journal / source
European Respiratory Journal
Publisher
European Respiratory Society (ERS)
Volume
67
Issue
3
Pages
2501603–2501603
Publication date
15 January 2026
Language
EN